Texas, 2011

Hail in Texas, April 9, 2011

April 9, 2011 · NWS AMA · 2 events in 1 county or zone

An isolated severe thunderstorm developed during the early morning hours across a part of the northwest Texas Panhandle producing hail. No damages or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

An isolated severe thunderstorm developed during the early morning hours across a part of the northwest Texas Panhandle producing hail. No damages or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 9, 3:37 AM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Apr 9, 3:37 AM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
437 AM CDT SAT APR 9 2011

.DISCUSSION...
MAIN FORECAST CONCERNS THIS MORNING ONCE AGAIN REVOLVE FIRE WEATHER
AND STRONG WINDS TODAY AND SUNDAY...ALONG WITH THE POSSIBILITY OF
DRYLINE CONVECTION ACROSS THE FAR EASTERN ZONES TONIGHT.

DRYLINE REMAINS PARKED NEAR THE TEXAS AND OKLAHOMA STATE LINES THIS
MORNING...WITH LOWER 50 DEWPOINTS LOCATED IN WESTERN OKLAHOMA AND
LOWER/MIDDLE 20 DEWPOINTS IN THE CENTRAL AND MOST OF THE THE EASTERN
ZONES. TEMPERATURES ARE IN THE 40S/50S IN MOST LOCATIONS AT
DISCUSSION TIME.

FOR TODAY...POTENT UPPER LEVEL TROUGH WILL BEGIN TO SHIFT EASTWARD
OUT OF THE WESTERN UNITED STATES. LOW PRESSURE WILL STRENGTHEN
ACROSS THE EASTERN COLORADO WITH SURFACE TROUGH EXTENDING SOUTHWARD
INTO THE PANHANDLES. PRESSURE GRADIENT WILL INTENSIFY ACROSS THE
AREA THIS AFTERNOON WITH SOUTHWESTERLY WINDS INCREASING. NAM/GFS
BOTH INDICATE 500MB WINDS BETWEEN 65 AND 70 KNOTS SHIFTING EASTWARD
ACROSS THE AREA DURING AFTERNOON. LOOKING AT A FEW BUFKIT SOUNDINGS
ACROSS THE WESTERN ZONES...SHOULD BE ABLE TO MIX TO AOA 550MB BY
PEAKING HEATING. BELIEVE THESE STRONGER WINDS WILL BE ABLE TO MIX
DOWN TO THE SURFACE TO SUPPORT WIND SPEEDS BETWEEN 35 AND 40 MPH.
HAVE DECIDED TO GO WITH A WIND ADVISORY FOR TODAY ACROSS THE WESTERN
TWO STACKS OF COUNTIES. CONFIDENCE IS HIGHEST ACROSS THESE LOCATIONS
BUT THE DAY SHIFT CAN EXPAND ADVISORY EASTWARD IF CONDITIONS WARRANT.
WILL RUN THE WIND ADVISORY AT THE SAME TIME AS THE INHERITED RED FLAG
WARNING TO KEEP THINGS SIMPLE. CURRENT THINKING HAS THE STRONGEST
WINDS WHICH WOULD SUPPORT HIGH WIND WARNING STAYING TO THE WEST OVER NEW
MEXICO. TEMPERATURES TODAY SHOULD RANGE FROM THE LOWER 80S ACROSS THE
WESTERN ZONES TO LOWER 90S IN THE FAR SOUTHEAST TEXAS PANHANDLE.

THE DRYLINE ALTHOUGH CURRENTLY DRAPED ACROSS THE FAR EASTERN ZONES
SHOULD EASILY BE ABLE TO SHIFT INTO WESTERN OKLAHOMA THIS AFTERNOON.
HOWEVER...JUST LIKE LAST NIGHT...BELIEVE THE DRYLINE WILL SHIFT BACK
WESTWARD THIS EVENING. IT WILL BE A CLOSE CALL AS TO WHETHER OR NOT
IT COMPLETELY MAKES IT INTO THE EASTERN ZONES AGAIN. INHERITED LOW
END THUNDERSTORM CHANCES REMAIN VALID AS CONVERGENCE ALONG THE
DRYLINE WILL INCREASE AFTER 00Z. IF STORMS DEVELOP IN OUR EASTERN
AREAS...THEN LARGE HAIL COULD BECOME A THREAT GIVEN SUFFICIENT
INSTABILITY.

ANOTHER WINDY AND CRITICAL FIRE WEATHER DAY IS ANTICIPATED ON SUNDAY
AS WELL. UPPER LEVEL SYSTEM DRAWS EVEN CLOSER TO THE PANHANDLES WITH
MID LEVEL WINDS INCREASING EVEN MORE. BY 18Z...BOTH THE NAM AND GFS
SHOW 500 MB WINDS BETWEEN 90 AND 100 KNOTS TRAVERSING THE REGION. BUT
THE CORE 60 TO 70 KNOT 700 MB WINDS WILL BE SHIFTING OFF TO THE EAST
DURING THE AFTERNOON HOURS...SO NOT OVERLY CONFIDENT WE WILL BE ABLE
TO MIX INTO STRONGER WINDS ALOFT. SO REGARDING WIND HEADLINES...THINK
EITHER A WIND ADVISORY OR PERHAPS HIGH WIND WARNING FOR PARTS OF THE
AREA WILL MOST LIKELY BE NEEDED FOR SUNDAY. MAV/MET VALUES DIFFER ON
JUST HOW STRONG THE WINDS WILL BE...WITH THE MAV BEING THE STRONGER
OF THE TWO. REGARDLESS...SUNDAY WILL BE WINDY BUT WILL CONTINUE
MENTION THE THREAT IN THE HWO BUT HOLD OFF ANY HIGH WIND WATCH FOR
THE TIME BEING DUE TO LOWER CONFIDENCE OF HWW WINDS. ALSO OF CONCERN
WILL BE THE NORTHERN FRONT MOVING THROUGH THE OKLAHOMA PANHANDLE
CLOSE TO 00Z. IF THE FRONT MOVES THROUGH THE AREA QUICKER THAN
CURRENTLY ANTICIPATING...THEN THIS COULD HAVE IMPLICATIONS ON WIND
HEADLINES. COOLER TEMPS IN STORE SUNDAY IN WAKE OF PACIFIC FRONT
MOVING THROUGH THE REGION...BUT VERY DRY AIR ON THE ORDER OF SINGLE
DIGIT DEWPOINTS WILL FILTER INTO THE REGION WHICH WILL CONTINUE TO
SUPPORT CRITICAL FIRE WEATHER CONDITIONS. GIVEN THE EXPECTED DRY
CONDITIONS FOR SUNDAY...AGREE WITH PREVIOUS SHIFT ABOUT NON
MENTIONABLE POPS FOR SUNDAY NIGHT.

LATEST MODELS AGREE ON SHORTWAVE RIDGING FOR MONDAY AND TUESDAY.
THIS WILL CONTINUE THE MOSTLY DRY CONDITIONS ACROSS OUR AREA...BUT
TEMPS WILL BOUNCE BACK INTO THE 70S AND PERHAPS 80S. LATEST RUN OF
THE EUROPEAN BEGINNING TO LOOK MORE LIKE THE THE 00Z GFS WITH
HANDLING THE MID WEEK SYSTEM. THE NEW 00Z EUROPEAN NO LONGER HAS A
CLOSED OFF LOW HANGING WEST OF THE PANHANDLES INTO LATE NEXT WEEK.
IT HAS SIDED CLOSER TO THE 00Z GFS THROUGH MID WEEK...BUT THEN
BEGINS TO DIVERGE SOME AFTER THE SYSTEM MOVES DOWNSTREAM OF THE
AREA. RETAINED THE LOW END POPS FOR WEDNESDAY/WEDNESDAY NIGHT BUT
REMOVED THEM FOR THURSDAY AS UPPER TROUGH SHIFTS EASTWARD. NO OTHER
CHANGES WERE MADE TO THE EXTENDED GRIDS ATTM.

TAB

&&

.FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS ALL OF THE TEXAS
AND OKLAHOMA PANHANDLES TODAY. A DRYLINE WILL SHIFT INTO THE WESTERN
OKLAHOMA THIS AFTER WITH DRIER AIR LOCATED ACROSS THE PANHANDLES.
SOUTHWEST WINDS WILL INCREASE BETWEEN 25 AND 35 MPH WITH HIGHER GUSTS
AS RELATIVE HUMIDITY VALUES FALL BETWEEN 8 AND 13 PERCENT. ANOTHER
DAY OF CRITICAL FIRE WEATHER CONDITIONS IS EXPECTED ON SUNDAY AS
UPPER LEVEL STORM SYSTEM DRAWS CLOSER TO THE PANHANDLES. SOUTHWEST TO
WEST WINDS WILL INCREASE BETWEEN 30 AND 40 MPH WITH HIGHER GUSTS AS
AFTERNOON HUMIDITY VALUES FALL BETWEEN 8 AND 15 PERCENT. A COLD FRONT
WILL MOVE INTO THE PANHANDLES SUNDAY NIGHT WITH WINDS SHIFTING TO THE
NORTHWEST.

TAB

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                84  44  67  36  71 /   5  10   0   5   0
BEAVER OK                  90  48  69  36  73 /   5  10   5  10   0
BOISE CITY OK              82  38  64  32  70 /   0  10   5   5   0
BORGER TX                  89  49  67  43  72 /   5  10   5   5   0
BOYS RANCH TX              86  43  68  35  74 /   5  10   0   5   0
CANYON TX                  84  44  67  34  71 /   5  10   0   5   0
CLARENDON TX               88  47  72  41  74 /   5  10   5   5   0
DALHART TX                 82  38  64  30  71 /   5  10   0   5   0
GUYMON OK                  90  44  67  35  70 /   5  10   5  10   0
HEREFORD TX                83  42  65  33  72 /   5  10   0   5   0
LIPSCOMB TX                88  51  70  38  72 /   5  20   5   5   0
PAMPA TX                   86  47  66  40  71 /   5  10   5   5   0
SHAMROCK TX                88  53  73  42  74 /   5  20   5   5   0
WELLINGTON TX              92  55  77  42  77 /   5  20   5   5   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING FROM NOON TODAY TO 9 PM CDT THIS EVENING FOR
     THE FOLLOWING ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...
     DALLAM...DEAF SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...
     HEMPHILL...HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...
     OLDHAM...POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.

     FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
     FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...
     COLLINGSWORTH...DALLAM...DEAF SMITH...DONLEY...GRAY...
     HANSFORD...HARTLEY...HEMPHILL...HUTCHINSON...LIPSCOMB...
     MOORE...OCHILTREE...OLDHAM...POTTER...RANDALL...ROBERTS...
     SHERMAN...WHEELER.

     WIND ADVISORY FROM NOON TODAY TO 9 PM CDT THIS EVENING FOR THE
     FOLLOWING ZONES: DALLAM...DEAF SMITH...HARTLEY...MOORE...
     OLDHAM...POTTER...RANDALL...SHERMAN.

OK...RED FLAG WARNING FROM NOON TODAY TO 9 PM CDT THIS EVENING FOR
     THE FOLLOWING ZONES: BEAVER...CIMARRON...TEXAS.

     FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
     FOR THE FOLLOWING ZONES: BEAVER...CIMARRON...TEXAS.

     WIND ADVISORY FROM NOON TODAY TO 9 PM CDT THIS EVENING FOR THE
     FOLLOWING ZONES: CIMARRON...TEXAS.

&&

11/10
Hazardous weather outlook, Apr 9, 4:46 AM CST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
546 AM CDT SAT APR 9 2011

OKZ001>003-TXZ001>020-092100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
546 AM CDT SAT APR 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

SOUTHWESTERLY WINDS OF 25 TO 35 MPH WITH HIGHER GUSTS TO NEAR 50 MPH
CAN BE EXPECTED ACROSS THE WESTERN AND CENTRAL TEXAS AND OKLAHOMA
PANHANDLES. A WIND ADVISORY HAS BEEN ISSUED FOR THE WESTERN AND
CENTRAL PANHANDLES FOR LATE THIS MORNING THROUGH EARLY THIS EVENING.
ELSEWHERE ACROSS THE EASTERN SECTIONS OF THE TEXAS AND OKLAHOMA
PANHANDLES...SOUTHWESTERLY WINDS OF 15 TO 30 MPH WITH HIGHER GUSTS
WILL RESULT IN CAUTION ON AREA LAKES TODAY AND THIS EVENING. BLOWING
DUST MAY AFFECT VISIBILITIES TODAY ACROSS ALL OF THE PANHANDLES.

THE WINDY CONDITIONS AND LOW RELATIVE HUMIDITIES...COMBINED WITH DRY
FUELS WILL LEAD TO CRITICAL FIRE WEATHER CONDITIONS ACROSS ALL OF THE
TEXAS AND OKLAHOMA PANHANDLES TODAY AND THIS EVENING. A RED FLAG
WARNING IS IN EFFECT FOR LATE THIS MORNING THROUGH EARLY THIS EVENING
ACROSS ALL OF THE PANHANDLES.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT ACROSS THE FAR
EASTERN TEXAS AND OKLAHOMA PANHANDLES. IF THUNDERSTORMS DEVELOP...A
STORM OR TWO COULD POSSIBLY BECOME SEVERE WITH LARGE HAIL BEING THE
PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

WESTERLY TO SOUTHWESTERLY WINDS WILL STRENGTHEN FURTHER ON SUNDAY ACROSS
ALL OF THE PANHANDLES AND A WIND ADVISORY OR HIGH WIND WATCH MAY BE
NECESSARY. BLOWING DUST MAY AFFECT VISIBILITIES SUNDAY.

THE WINDY CONDITIONS...COMBINED WITH DRY CONDITIONS WILL LEAD TO
CRITICAL FIRE WEATHER CONDITIONS ACROSS THE TEXAS AND OKLAHOMA
PANHANDLES. A FIRE WEATHER WATCH IS IN EFFECT FOR ALL AREAS ON SUNDAY.

THUNDERSTORMS ARE ALSO POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT ACROSS
MUCH OF THE PANHANDLES. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS TODAY AND SUNDAY.

SCHNEIDER

The radar

The Amarillo radar (KAMA), 127 km away, was scanning. The volume nearest the first event began at 11:10 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Sherman

When
April 9, 5:10 AM CST to 5:11 AM CST
Where
Sherman County, 1.81 mi ESE of Mallett
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.340, -102.070

Hail, Sherman

When
April 9, 5:30 AM CST to 5:32 AM CST
Where
Sherman County, 1.81 mi ESE of Mallett
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.340, -102.070

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 304136, 304135.